Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 253, NWS Jackson, MS

May 12, 2001Copiah County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2001, 3:19 PM CDT for Copiah County, Simpson County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2001, 3:19 PM CDT (20:19 UTC)
Expired
May 12, 2001, 4:00 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Copiah County, MS, Simpson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 122020
SVRJAN

MSC029-127-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  EASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GEORGETOWN...OR ABOUT 12 MILES EAST OF
  CRYSTAL SPRINGS...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GEORGETOWN THROUGH 325 PM CDT

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

LAT...LON 3171 9024 3176 9013 3176 9001 3199 9005
          3197 9026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM CDT, 49 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT MAY 12 2001

BASED ON THE LATEST TRENDS OF CONVECTIVE DEVELOPMENT ALONG A
PRE-FRONTAL SURFACE BOUNDARY EXTENDING FROM SOUTH OF MLU TO JAN TO
TCL...IN COLLOCATION WITH AN INSTABILITY AXIS (LIS -6)...WILL
LIKELY NEED EARLY EVENING POPS IN FOR SE ZONES. OTHERWISE...PASSAGE
OF DRY COLD FRONT...CURRENTLY FROM CNTRL AR TO NRN MS...WILL TAKE
PLACE OVERNIGHT ACROSS THE FORECAST AREA BRINGING RELATIVELY
DRY/STABLE AIRMASS WITH SURFACE DEWPOINT TEMPS DROPPING INTO THE
LOWER 50S.

THE MEAN POSITIONING OF A MID LEVEL RIDGE AXIS WILL SHIFT FROM THE
HIGH PLAINS EASTWARD TO THE MO VALLEY AS WE HEAD THROUGH EARLY NEXT
WEEK. MODELS ARE IN GOOD AGREEMENT ON THIS TRANSITION OF REMOVING
THE FORECAST AREA FROM A DISTURBED NORTHWEST FLOW. THIS WILL RESULT
IN A DRY FORECAST THROUGH MONDAY NIGHT. MAV/FWC GUIDANCE TEMPS ARE
IN GENERAL CONSENSUS AND WILL GO WITH BLEND...BUT WILL TRIM LOWS FOR
SUN NIGHT/MON NIGHT A LITTLE WITH GOOD RADIATIONAL COOLING TO SET UP
AND DRY DEWPOINT TEMPS (45 TO 50)...ESPECIALLY NE/EC ZONES.

IN THE EXTENDED...THE 12Z AVN/UKMET SUPPORT THE 00Z MRF ALLOWING THE
MEAN RIDGE POSITION TO SHIFT BACK WEST...AS RATHER STRONG SHORTWAVE
ENERGY ALLOWS A BACK DOOR COLD FRONT TO DROP SOUTHWEST INTO THE
FORECAST AREA FOR WEDNESDAY AND THURSDAY. AVN INDICATES GOOD
MOISTURE POOLING WITH THE FRONT COLLOCATED WITH INSTABILITY AXIS.
WOULD NOT BE SURPRISED SOME LOCATIONS AHEAD OF THE FRONT WED/THUR
REACH 90 FOR THE FIRST TIME THIS SEASON GIVEN SOUTHWEST SFC FLOW TO
DEVELOP. THIS SUPPORTS CURRENT EXTENDED AND WILL NOT MAKE ANY
CHANGES. RIDGE POSITION THEN RE-ESTABLISHES ITSELF OVER THE FORECAST
AREA MAKING FOR A DRY FORECAST NEXT WEEKEND.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, May 12, 1:36 PM CDT, 1 hour 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT SAT MAY 12 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
EASTERN LOUISIANA...AND SOUTHERN AND CENTRAL MISSISSIPPI THROUGH
LATE AFTERNOON...MAINLY TO THE SOUTH OF A WINNSBORO TO CANTON TO
MACON LINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. NON-
SEVERE THUNDERSTORMS WILL BE POSSIBLE FARTHER NORTH...GENERALLY
SOUTH OF A BASTROP TO LEXINGTON TO COLUMBUS LINE.

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY TO THE SOUTH OF A
WINNSBORO TO CANTON TO MACON LINE.

A SURFACE BOUNDARY WILL BE MOVING SOUTHEAST ACROSS THE LOWER
MISSISSIPPI VALLEY REGION AND SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 12, 2:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT SAT MAY 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1250 PM                              MS   1.00 INCH HAIL
05/12/01   NESHOBA                        STORM SPOTTER REPORTED
                                          QUARTER SIZE HAIL IN
                                          EASTERN PART OF COUNTY

0141 PM    UNION                     MS   1.00 INCH HAIL
05/12/01   NEWTON                         QUARTER SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:54 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba36 min
May 12, 1:18 PM CDTSevere Thunderstorm WarningJANNewton42 min
May 12, 1:20 PM CDTSevere Thunderstorm WarningJANRankin25 min
May 12, 1:25 PM CDTSevere Thunderstorm WarningJANScott35 min
May 12, 1:33 PM CDTSevere Thunderstorm WarningJANWarren27 min
May 12, 1:37 PM CDTSevere Thunderstorm WarningJANSmith23 min
May 12, 1:41 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale49 min
May 12, 1:45 PM CDTSevere Thunderstorm WarningJANRankin, Simpson45 min
May 12, 2:01 PM CDTSevere Thunderstorm WarningJANNewton29 min
May 12, 2:06 PM CDTSevere Thunderstorm WarningJANWarren39 min
May 12, 2:25 PM CDTSevere Thunderstorm WarningJANSimpson35 min
May 12, 2:28 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton32 min
May 12, 2:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 12, 2:32 PM CDTSevere Thunderstorm WarningJANSmith43 min
May 12, 2:34 PM CDTSevere Thunderstorm WarningJANScott41 min
May 12, 2:38 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis37 min
May 12, 2:45 PM CDTSevere Thunderstorm WarningJANLincoln45 min
May 12, 3:12 PM CDTSevere Thunderstorm WarningJANScott, Smith48 min
May 12, 3:29 PM CDTSevere Thunderstorm WarningJANLawrence46 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningJANLincoln25 min
May 12, 3:52 PM CDTSevere Thunderstorm WarningJANRankin23 min
May 12, 4:28 PM CDTSevere Thunderstorm WarningJANRankin32 min
May 12, 4:33 PM CDTSevere Thunderstorm WarningJANHinds42 min
May 12, 5:26 PM CDTSevere Thunderstorm WarningJANHinds34 min
May 12, 5:29 PM CDTSevere Thunderstorm WarningJANMadison31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.